Wisconsin, 2025Hail in Wisconsin, March 28, 2025
March 28, 2025 · NWS DLH · 7 events in 2 counties and zones
An area of low pressure moved across southern Minnesota the 28th into the 29th and brought rain and a few thunderstorms to the Northland. A few of the storms produced hail to the size of quarters during the afternoon with one report of half dollar sized hail in northern Douglas County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved across southern Minnesota the 28th into the 29th and brought rain and a few thunderstorms to the Northland. A few of the storms produced hail to the size of quarters during the afternoon with one report of half dollar sized hail in northern Douglas County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 28, 2:42 PM CST, 45 minutes earlier. Its key messages:
- Messy system #1 continues to move through today into Saturday morning with chances for rain, freezing rain, snow, and thunderstorms.
- Messy system #2 expected late Saturday through Sunday with banded heavy snow and freezing rain possible.
- A brief lull into the work week before another system could bring another round of snowfall to the Northland Tuesday - Wednesday.
Area forecast discussion, Mar 28, 2:42 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
342 PM CDT Fri Mar 28 2025
.KEY MESSAGES...
- Messy system #1 continues to move through today into Saturday
morning with chances for rain, freezing rain, snow, and
thunderstorms.
- Messy system #2 expected late Saturday through Sunday with banded
heavy snow and freezing rain possible.
- A brief lull into the work week before another system could bring
another round of snowfall to the Northland Tuesday -
Wednesday.
&&
.DISCUSSION...
Issued at 338 PM CDT Fri Mar 28 2025
THIS AFTERNOON THROUGH SATURDAY MORNING:
Mixed precipitation continues across portions of the Northland this
afternoon as moisture slams into a baroclinic zone stretched over
the area. Quite the temperature gradient across Minnesota with high
20s/low 30s along the International Border and low 80s in the
southwest corner of the state! This has led to bands of
precipitation developing and training over northern MN and then
propagating eastward. Much of this has been rain and freezing rain
today, with ice accumulations mostly on elevated surfaces. As we go
into the evening and surface temperatures fall precipitation types
are likely to err more on the frozen side of things. Along the
international border this should mean snow, and then farther south
become freezing rain. Additional snow accumulations will be fairly
light and mostly contained to the international border. A glaze to a
tenth of inch are possible for much of NE MN and along the south
shore of Wisconsin. The highest amounts of ice are expected in the
higher elevation of Lake County. Ice accumulations of a quarter of
an inch or more are possible near Lax Lake, Finland, and Isabella.
Depending on observations into this evening, some of the North Shore
may need to be upgraded to an Ice Storm Warning. This precipitation
should move out through Saturday morning and temperatures warm back
above freezing into Saturday afternoon.
Additionally, thunderstorms are possible late this afternoon and
evening along and south of Highway 2 with steep lapse rates aloft.
There could easily be an occasional thunderstorm that becomes severe
with hail up to the size of ping pongs as the sole threat.
ROUND 2: LATE SATURDAY THROUGH SUNDAY
A weak Colorado Low is progged to move into the area late Saturday
and cross to the ENE over the Upper Great Lakes through the day
Sunday. This should set the Northland up for another round of wintry
precipitation. This storm has steadily trended north over the last
day or so, putting portions of the area under the gun for both heavy
banded snowfall and significant ice accumulations. Because some of
the best forcing is expected overnight into Sunday morning, we're
not too worried about late season high sun angle issues. Primary
uncertainty stems from storm track (which is still wobbling) and
warm nose strength. At the moment, the best chances for heavy banded
snow stretch along an area from the northern I-35 corridor, into the
Twin Ports, and across far northern Wisconsin, where the probability
for 6" or more is 40-60%, highest in northern Bayfield County.
Further south more of a mix is expected with several inches of snow
and up to two tenths of an inch of ice. In Price County and east
over northeast Wisconsin exists the best chance for significant ice
accumulations in excess of 0.25" (40-60% chance). For this, we have
upgraded the Winter Storm Watch to an Ice Storm Warning. Elsewhere
in NW WI and in Pine, Carlton, and southern St. Louis County a
Winter Storm Watch has been issued. Depending on exact storm track,
this may need to be expanded further up the North Shore.
ANOTHER ONE! TUESDAY - WEDNESDAY:
Following a very brief moment of high pressure Monday, yet another
trough runs through the area Tuesday into Wednesday. Still a bit far
out yet for specifics, but appears to be mostly a snow maker with a
60-85% chance of greater than 2" and a 40-60% chance of greater than
6" of snow. Of course, this could change, but we'll be keeping a
close eye on it.
Further beyond that storm looks a bit quieter with temperatures
gradually warming.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1231 PM CDT Fri Mar 28 2025
A mess of conditions today with areas of rain, freezing rain, snow,
and drizzle making their way across the region. Freezing rain should
turn to rain with a slight warm up into this afternoon before
becoming freezing rain, ice pellets, and snow this evening and
overnight across the north. In northwest Wisconsin, thunderstorms
are possible this evening for HYR. Expected northeast winds to
continue through the TAF period with gusts of 15-25knots, up to 35
knots at DLH. Precipitation should come to an end into Saturday
morning.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 338 PM CDT Fri Mar 28 2025
Strong northeast winds of 15-25 knots and gusts of 25-45 knots are
expected to persist through the weekend, with waves of 7-12 feet.
There should be a bit of a lull Saturday when gusts drop below gale
thresholds, but they are expected to ramp back up into Sunday with
another period of gales through Sunday morning. Winds should then
become more northerly and ramp down into Monday. Gale Warnings
remain in effect through Sunday afternoon.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 1 AM CDT Saturday for MNZ010-011-
018-019-026-037.
Winter Weather Advisory from 1 AM to 7 AM CDT Saturday for
MNZ012-020-021.
Winter Storm Watch from Saturday evening through Sunday
evening for MNZ037-038.
WI...Winter Storm Watch from Saturday evening through Sunday
evening for WIZ001>004-006>008.
Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Saturday for WIZ001>004.
Ice Storm Warning from 7 PM Saturday to 7 PM CDT Sunday for
WIZ009.
MARINE...Gale Warning until 5 PM CDT Sunday for LSZ121-140>148-150.
&&
DISCUSSION...Levens
AVIATION...Levens
MARINE...LevensHazardous weather outlook, Mar 28, 2:34 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
334 PM CDT Fri Mar 28 2025
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
334 PM CDT Fri Mar 28 2025
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
A storm system will bring a variety of hazards to the Northland
this afternoon into tonight from snowfall to ice to
thunderstorms. The best chance for snow accumulation will be in
far northern Minnesota where an additional 1 to 4 inches are
expected. Some ice is possible for much of the rest of the
Northland except southern areas. Ice amounts will be highest in
the Arrowhead at around a tenth to quarter inch of ice. Untreated
roads will become snow and ice covered and slippery where ice and
snow occur. Winter Weather Advisories are in effect for all but
southern portions of the Northland. Thunderstorms are possible for
most areas today into this evening, although highest chances will
be over southern portions. There is a risk for isolated severe
storms over portions of northwest Wisconsin with hail to one inch
in diameter being the main hazard.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A second round of wintry precipitation is expected Saturday
afternoon into Sunday. Significant ice accumulations will be
possible in north-central WI Saturday night into Sunday. An Ice
Storm Warning is in effect for Price County, where confidence in
ice accumulations of a quarter inch or greater is highest. In
addition to ice accumulations, moderate and wet snowfall is
expected along the South Shore to the I-35 corridor. Use extreme
caution if traveling in northwest Wisconsin this weekend or
consider delaying travel if possible.
Yet another round of accumulating snow is possible Tuesday night
into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report precipitation type, hail, and
measurements of snow or ice accumulations to the National Weather
Service. Spotters and the public can also report precipitation
type and hail with the free M-PING smartphone app.
LSZ121-140>148-150-292045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
334 PM CDT Fri Mar 28 2025
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strong easterly winds will continue this afternoon into tonight
with gusts building to 35 to 40 knots and those winds will persist
into the weekend. Wave heights will build to 7 to 12 feet with
some as high as 16 feet. Gale Warnings are in effect.
Thunderstorms will be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong easterly winds persist into the weekend. Gales of 35 to 40
knots are expected into at least Saturday night. Wave heights may
reach up to 16 feet. Gale Warnings are in effect and additional
Gale Warnings or Small Craft Advisories may be needed through
Monday.
Another period of strong winds will develop Tuesday into
Wednesday.
Unruh
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Mar 28, 1:33 PM CST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
233 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM Freezing Rain Hibbing 47.43N 92.94W
03/28/2025 E0.10 Inch St. Louis MN Public
0.1 inches of ice accumulation on a vehicle.
&&Local storm report, Mar 28, 2:28 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
328 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Hail 5 NNW Kimberly 46.63N 93.49W
03/28/2025 M0.25 Inch Aitkin MN Trained Spotter
&&
klhLocal storm report, Mar 28, 3:12 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
412 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Hail 5 NE Mahtowa 46.62N 92.56W
03/28/2025 M1.00 Inch Carlton MN Trained Spotter
Dimes to quarter sized hail with over an
inch of it on the ground and it is still
hailing.
&&
WolfeLocal storm report, Mar 28, 3:15 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
415 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Freezing Rain 2 E Hibbing 47.42N 92.91W
03/28/2025 M0.25 Inch St. Louis MN Public
0356 PM Hail 5 NW Barnum 46.57N 92.74W
03/28/2025 E0.75 Inch Carlton MN Public
Report from mPING: Dime (0.75 in.).
0411 PM Hail 1 SW Scotts Corner 46.59N 92.45W
03/28/2025 E0.75 Inch Carlton MN Public
Report from mPING: Dime (0.75 in.).
0336 PM Hail 2 SW Tamarack 46.64N 93.15W
03/28/2025 E0.75 Inch Aitkin MN Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, Mar 28, 3:20 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
420 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Hail 1 SW Scotts Corner 46.59N 92.45W
03/28/2025 M1.00 Inch Carlton MN Public
Report from mPING: Quarter (1.00 in.).
&&Hail, Douglas
- When
- March 28, 3:27 PM CST to 3:32 PM CST
- Where
- Douglas County, 5 mi W of South Range
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.600, -92.085
Most were penny to nickel size and accumulated deep enough to shovel. The largest stones were quarter to half dollar sized.
Hail, Douglas
- When
- March 28, 3:34 PM CST to 3:36 PM CST
- Where
- Douglas County, 6 mi SE of Oliver
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.589, -92.111
Hail, Douglas
- When
- March 28, 3:37 PM CST to 3:39 PM CST
- Where
- Douglas County, 3 mi W of South Range
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.600, -92.043
Hail, Bayfield
- When
- March 28, 4:06 PM CST to 4:08 PM CST
- Where
- Bayfield County, 1 mi WNW of Washburn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.675, -90.919
Hail accumulated to a depth of 1 inch.
Hail, Bayfield
- When
- March 28, 4:06 PM CST to 4:08 PM CST
- Where
- Bayfield County, Washburn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.670, -90.900
Hail, Bayfield
- When
- March 28, 4:07 PM CST to 4:09 PM CST
- Where
- Bayfield County, 1 mi NE of Washburn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.680, -90.885
Hail, Bayfield
- When
- March 28, 4:08 PM CST to 4:10 PM CST
- Where
- Bayfield County, Washburn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.670, -90.900
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Michigan, March 28, 2025$40,000 · 1 event
- Tornado in Texas, March 28, 2025EF1 · 1 event
- Ice Storm and Winter Storm in Michigan, March 28 to 31, 202520 events
- Ice Storm and Winter Storm in Vermont, March 28 to 30, 202517 events
- Ice Storm in Michigan, March 28 to 31, 202515 events
- Ice Storm and Hail in Minnesota, March 28 to 29, 20251 in hail · 9 events
- Ice Storm and Winter Storm in New York, March 28 to 30, 20259 events
- Hail in Minnesota, March 28, 20251.5 in hail · 8 events
- Dust Storm and High Wind in Illinois, March 28, 202552 kt wind · 8 events
- Hail in Wisconsin, March 28, 20251.25 in hail · 7 events
- Strong Wind in Illinois, March 28, 2025$6,000 · 6 events
- Marine Thunderstorm Winds in Lake Michigan, March 28, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235743, 1235744, 1235745, 1235801, 1235802, 1235803, 1235804.